Recent Blog Articles
Right-sizing opioid prescriptions after surgery
Ready for your routine medical checkup?
Nicotine addiction explained — and how medications can help
Is your vision impaired? Tips to cope
Misgendering: What it is and why it matters
Healthy brain, healthier heart?
Stories connect us
Wondering about a headline-grabbing drug? Read on
Respiratory virus cases tick upward: What parents should know
Hope: Why it matters
Ask the doctor: Sexual side effects of blood pressure drugs
Q. I'm a healthy 58-year-old man recently diagnosed with high blood pressure. My doctor prescribed metoprolol, and my blood pressure is now in the normal range. But I've started having trouble getting an erection. Could the medication be causing this problem, and if so, is there anything I can do about it?
A. Metoprolol belongs to a class of drugs known as beta blockers, which make the heart beat slower and with less force. In the past, doctors prescribed beta blockers as a first-choice treatment for high blood pressure.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.